Alert archive / North Carolina / Flash Flood Warnings in 1995
Flash Flood Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 11, 1995, 1:38 PM EDT for Alleghany County, Ashe County, North Carolina. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 11, 1995, 1:38 PM EDT (17:38 UTC)
- Expired
- Jun 11, 1995, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, NC, Ashe County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 111738 FFWRNK NCC005-009-112045- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 138 PM EDT SUN JUN 11 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 445 PM EDT FOR THE FOLLOWING COUNTYS... IN NORTHWEST NORTH CAROLINA ...WESTERN ALLEGHANY COUNTY...ASHE COUNTY DOPPLER RADAR RAINFALL ESTIMATES INDICATED OVER 2 INCHES OF RAINFALL ALONG THE BORDER OF ALLEGHANY AND ASHE COUNTIES SINCE 1215 PM. THE HEAVIEST RAINFALL HAS BEEN FROM CRUMPLER IN ASHE COUNTY TO PINEY CREEK IN ALLEGHANY. ADDITIONAL THUNDERSTORMS WILL DEVELOP AND TRACK ACROSS THREGION DURING THE EARLY AND MID AFTERNOON...ALSO WITH THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:44 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 11, 9:44 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 AM EDT SUN JUN 11 1995 RECOMMENDATIONS... RDU...POPS LOW FOR TODAY. NEED HIGH CHC PIEDMONT AND LIKELY IN MTNS. TEMPS LOOK O.K. WBC...FEEL VERY STRONGLY THAT WE NEED AN FFA FOR OUR CWA TODAY. HAVE CONFIRMED REPORTS OF FLOODING IN FRANKLIN/HENRY/PITT CNTYS FM LAST NIGHT...AND MAY POINTS IN NRV CLOSE TO YOUR COUNTIES. BUMP UP POPS ACRS SRN PIEDMONT. JUST READ YOUR SFD...AS YOU CAN TELL I AGREE W/ THOT OF FFA! CRW...NOT TO SURE NRV WL GET TO MID/UPR 80S. HOW ABT LOW TO MID? OTRW O.K. FFA IS A GOOD MOVE. DISCUSSION... TODAY WL BE ANOTHER ACTIVE DAY HERE. QUICK ANALYSIS SHOWS FNT XTNDING FM CNTRL OH TO WRN TN. COUPLE OF TSTMS OVR ERN KY ATTM. MODIFIED GSO SOUNDING TO 87/70 AND THIS GIVE LI OF MINUS 8 AND CAPE OVR 3000. HTS ALSO UNSTABLE...THO NOT QUITE AS MUCH. IN ADDITION ...MESOS SHOW MOISTURE ALREADY BEGINNING TO INCREASE ACRS N CNTRL NC AND S CNTRL VA. MOISTURE PROGGED TO CONTINUE TO POOL AHD OF CD FNT. XPCT STMS TO DEVELOP ACRS WRN HALF OF CWA AND ADVECT EWD TODAY... SIMILAR TO YEST AND THINK SM HEAVY DOWNPOURS LIKELY AS H85 DWPTS ARE 12 TO 14 DEGS AND PW REMAINS HIGH. SML CREEKS/CULVERTS OVR SRN PIEDMONT OF VA HAVE PROB RECOVERED SOMEWHAT FM LAST NITES ACTIVITY...BUT IT WL NOT TAKE MUCH TO PUSH THEM OVR THE EDGE AGAIN. DESROSIERS
In the hours before
Local storm report, Jun 11, 10:55 AM EDT, 2 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 AM EDT SUN JUN 11 1995
...DELAYED REPORT FOR JUN 10 1995...
DATE/TIME COUNTY/CITY EVENT
10/1715 L 15 NE OF STUART IN HALF DOLLAR SIZED HAIL
PATRICK COUNTY
10/1922 L RADFORD POWER OUT DUE TO TREES
DOWN ON POWER LINES.
10/1927 L MONTGOMERY COUNTY FLOOD WATERS OVER ROCK
WINTERGREEN.
10/2000 L PULASKI COUNTY SEVERAL TREES DOWN ON MAIN
POWER LINES. LIGHTNING
STUCK SEVERAL TRANSFORMERS.
DESROSIERSSpecial weather statement, Jun 11, 11:56 AM EDT, 1 hour 42 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-121200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 NOON EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON... WITH ABUNDANT LOW LEVEL MOISTURES...TEMPERATURES WARMING INTO THE 80S AND A COLD FRONT APPROACHING THE REGION...THE STAGE IS BEING SET FOR THE FORMATION OF SEVERE THUNDERSTORMS AGAIN TODAY. ALTHOUGH THE ENTIRE AREA IS UNDER A THREAT OF SEVERE WEATHER...THE BEST CHANCES FOR SEVERE THUNDERSTORMS COVERS THE NEW RIVER VALLEY...THE CENTRAL AND SOUTHERN PIEDMONT OF VIRGINIA...AND THE NORTHWEST FOOTHILLS AND PIEDMONT OF NORTH CAROLINA. SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP OVER THE MOUNTAINS DURING THE MID TO LATE AFTERNOON...THEN MOVE EASTWARD INTO THE PIEDMONT. SOME OF THE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR CENTRAL AND SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. SOME OF THE THUNDERSTORMS THAT DEVELOP TODAY WILL HAVE TORRENTIAL DOWNPOURS...WHICH COULD CAUSE FLASH FLOODING ON CREEKS AND STREAMS. SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON. DES|ROSIERS
Special weather statement, Jun 11, 12:59 PM EDT, 39 minutes before
VAZ007-009-111805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 101 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR FAR SOUTHWEST VIRGINIA INCLUDING THE COUNTIES OF TAZEWELL AND SMYTH. AT 1258 PM...WEATHER RADAR SHOWED SCATTERED THUDNERSTORMS BEGINNING TO DEVELOP OVER BUCHANAN AND DICKENSON COUNTIES. THESE STORMS WERE DRIFTING TO THE NORTHEAST AT ABOUT 25 MILES AN HOUR. MORE STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER SMYTH AND TAZEWELL COUNTIES AND SOME OF THEM COULD BECOME SEVERE. THE MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. ALSO...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA. LOCALLY HEAVY DOWNPOURS FROM SOME OF THE STORMS COULD CAUSE FLOODING OF SMALL CREEKS AND STREAMS. IF YOU PLAN TO BE OUTDOORS THIS AFTERNOON...CHECK THE LATEST WEATHER INFORMATION AND KEEP A WEATHER EYE ON THE SKY. BE PREPARED TO TAKE SHELTER IN A STURDY BUILDING. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOU LOCAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, Jun 11, 1:05 PM EDT, 33 minutes before
VAZ010>017-111810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EDT SUN JUN 11 1995 ...SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP... AT 106 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS THE NEW RIVER VALLEY. THE STORMS WERE MAINLY OVER GRAYSON AND WYTHE COUNTIES AND WERE MOVING TO THE NORTHEAST AT 15 MILES AN HOUR. THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS AS THEY MOVE THROUGH PULASKI AND CARROLL COUNTIES BY 145 PM. IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. LOCALLY HEAVY DOWNPOURS MAY CAUSE SMALL CREEKS AND STREAMS TO PUSH OVER THEIR BANKS. MOTORISTS SHOULD NEVER ATTEMPT TO DRIVE ACROSS FLOODED ROADS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, Jun 11, 1:07 PM EDT, 31 minutes before
VAZ010>017-111810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EDT SUN JUN 11 1995 ...SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP... AT 106 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS THE NEW RIVER VALLEY. THE STORMS WERE MAINLY OVER GRAYSON AND WYTHE COUNTIES AND WERE MOVING TO THE NORTHEAST AT 15 MILES AN HOUR. THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS AS THEY MOVE THROUGH PULASKI AND CARROLL COUNTIES BY 145 PM. IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. LOCALLY HEAVY DOWNPOURS MAY CAUSE SMALL CREEKS AND STREAMS TO PUSH OVER THEIR BANKS. MOTORISTS SHOULD NEVER ATTEMPT TO DRIVE ACROSS FLOODED ROADS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, Jun 11, 1:28 PM EDT, 10 minutes before
WVZ045-111835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 128 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR GREENBRIER COUNTY... AT 128 PM DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS FROM NICHOLAS COUNTY IN WEST VIRGINIA SOUTHWEST TO BUCHANAN COUNTY IN SOUTHWEST VIRGINIA MOVNING EAST AT ABOUT 15 MPH. NO SEVERE WEATHER WAS OCCURING AT 128 PM...BUT SOME OF THE STORMS WERE ACCOMPANIED BY BRIEFLY VERY HEAVY RAIN AND GUSTY WINDS. A FLASH FLOOD WATCH IS ALSO IN EFFECT. AFTER THE NUMEROUS SHOWERS AND THUNDERSTORMS OF THE LAST SEVERAL DAYS HAVE SATURATED THE SOIL... SOME OF THE THUNDERSTORMS MAY PRODUCE ENOUGH RAIN TO CAUSE FLASH FLOODING. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CONTAINING LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 47 min |
| Jun 11, 4:51 PM EDT | Flash Flood Warning | RNK | Ashe | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.